Hail, Nemaha
- When
- March 5, 8:55 PM CST to 8:56 PM CST
- Where
- Nemaha County, Corning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -96.030
Quarter size hail fell in the town of Corning. Report relayed from emergency management.
Scattered storms developed across northeast Kansas on the evening of March 5. These storms produced mostly small hail, pea to dime sized, with one instance of quarter size hail in Nemaha County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered storms developed across northeast Kansas on the evening of March 5. These storms produced mostly small hail, pea to dime sized, with one instance of quarter size hail in Nemaha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 5, 5:33 PM CST, 3 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 533 PM CST Thu Mar 5 2026 .KEY MESSAGES... - Thunderstorms are likely (60-80% chance) across the area this evening and overnight. A couple of storms could be strong to severe and produce hail up to 1-1.5" inches in diameter and localized damaging wind gusts. - Severe storm chances return Friday afternoon and evening with all modes of severe weather possible (large hail, damaging winds and a few tornadoes). Uncertainty still remains, see discussion below for more details. - Dry weather returns this weekend with above average temperatures into early next week. && .DISCUSSION... Issued at 1238 PM CST Thu Mar 5 2026 Overall, not a ton of drastic changes to severe storm chances in the last 12 hours but let's dig into some of the latest thinking for tonight's and Friday's severe storm risk. The upper low that will bring severe chances to the area still resides over the mountain west. Through the day today, vorticity advection over the central Rockies will increase as the main upper wave takes on more of a negative tilt by early Friday morning. WAA and moisture advection within the southerly low level flow regime will usher in 50-55 degree dewpoints this afternoon and evening, further helping to destabilize the atmosphere. For the remainder of the afternoon, mid to upper 60 degree highs can be expected by the mid to late afternoon, with warmer areas in areas that have scattered out the Cu. Storm chances increase late this evening and overnight into Friday morning as mid-level energy overspreads the area and isentropic ascent maximizes within a 50-60kt LLJ. Some elevated scattered convection may initially develop across northern Kansas near a speed convergence zone of the LLJ nose. By 12AM - 2AM, convection that had developed along the dryline in TX and OK will move northeast into central KS. Severe parameters by midnight tonight 1000-1500 J/kg of MUCAPE, 20-30 knots of effective bulk shear and modest ML lapse rates indicate a multi-cellular storm mode, but cannot rule out a few low-topped supercells given shear profiles. An 850mb warm layer should help to keep most convection elevated, so main hazards with the strongest storms will be large hail (1-1.5 inches in diameter). Cannot rule out some localized wind gusts with convection moving out of south-central Kansas, but the wind threat should mainly be confined to central KS. Attention then quickly turns to Friday's severe weather risk after storms and showers move east of the area by 7-9 AM. All of eastern Kansas is still looking at the chance for widespread strong to severe storms Friday (late afternoon and evening), but there are still some uncertainties with this system. The overall synoptic set- up has not changed much with a negatively-tilted embedded shortwave ejecting into northwestern Kansas with low-level cyclones and troughs extending from north-central KS and south towards western Oklahoma. As the mid-level shortwave ejects into the high central Plains, a 60 knot 500 mb jet will overspread the state by the early afternoon. Closer to the surface, CAM guidance suggests a triple point to develop near the Salina, KS area with a dryline extending south and a cold front draped from Omaha, NE to southwest Kansas. Ahead of these features in the warm sector, 60-65 degree dewpoints will push north into eastern Kansas slowly increasing instability. That said, stratus seems likely to hang around in the warm sector for much of the morning and early afternoon Friday, limiting warming. Temperatures should still push into the upper 60s and low 70s under the WAA pattern, but instability will be on the lower side given the lack of solar insolation. With the potential for stratus holding on into the afternoon, low-level lapse rates will remain fairly weak. Even with some weak forcing with a pre-frontal trough by the later afternoon hours Friday, confidence is not overly high that convection will be able to fire within the warm-sector without a robust source of lift (i.e. cold front/dryline). There is a possibility that some cells do develop but struggle to maintain an updraft due to 700mb warm layers and dry air entrainment. All this said, if a scenario plays out where stratus scatters out more than guidance is suggesting, numerous cells would be more likely to develop with all modes of severe weather possible, but this scenario is not overly likely (10-20% of occurrence). The most likely scenario it would seem would be for a storm or two to develop by the 4-7 PM time range before the cold front moves in from the north and west. Any storms that develop ahead of the cold front will bring the highest risk for large hail (2+ inches) and tornadoes. As the frontal boundary slides into northeast Kansas, it should provide enough lift to generate convection with storms quickly growing upscale and forming a line. Given the deep and low level shear profiles across eastern Kansas Friday evening, cannot rule out a QLCS tornado threat within the cold front convection. These tornadoes would be fairly weak (EF0-EF1). This seems to align with a high shear, low CAPE set-up. That said, damaging winds gusts and hail up to 1 inch in diameter seem to be the main concerns. Storm threat should come to an end by midnight Friday night. High pressure builds in quickly behind the frontal boundary early Saturday morning ushering in clearer skies and dry conditions for the weekend. CAA will limit warming a bit Saturday afternoon, topping temperatures out in the mid 50s. Low-level flow returns to the south/southwest by Sunday returning above-average temperatures to the area for the early part of next week. Some precipitation chances build back in by Tuesday and Wednesday as a cutoff low moves in from the southwestern US. With the warm and moist airmass paring with shear aloft, this could usher in another chance for strong to severe storms. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 533 PM CST Thu Mar 5 2026 MVFR cigs have returned and will likely lower to IFR for a period overnight as storms approach terminals. Still uncertainty in coverage and location of storms, but have included a window for some TS at sites. Showers and storm chances decrease around sunrise with VFR conditions looking probable for a few hours Friday morning before MVFR cigs build back in. Winds increase from the south overnight, becoming gusty with gusts of 25-30kts through the daytime Friday. Shower and storm chances increase again late in the period, but confidence in coverage and location is too loc for inclusion. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Flanagan
Hazardous Weather Outlook National Weather Service Topeka KS 1259 PM CST Thu Mar 5 2026 KSZ008>012-020>024-026-034>040-054>056-058-059-061900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1259 PM CST Thu Mar 5 2026 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible Thursday night, mainly after midnight into early Friday morning. Hail up to one inch in diameter is the main hazard with an isolated damaging wind threat near central KS. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a greater risk for severe storms Friday afternoon into the evening. These storms could produce damaging wind gusts, large hail, and potentially a few tornadoes. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
755 PM CST Thu Mar 5 2026
KSZ021-022-035-036-060230-
Geary-Clay-Dickinson-Riley-
755 PM CST Thu Mar 5 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DICKINSON...
NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY
COUNTIES THROUGH 830 PM CST...
At 755 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Milford Lake, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects and vegetation is
possible.
Locations impacted include...
Wakefield, Riley, Milford, Leonardville, and Milford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 9703 3905 9713 3942 9696 3927 9668
TIME...MOT...LOC 0155Z 213DEG 35KT 3909 9703
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Topeka KS
818 PM CST Thu Mar 5 2026
KSZ036-037-060245-
Geary-Morris-
818 PM CST Thu Mar 5 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GEARY AND CENTRAL
MORRIS COUNTIES THROUGH 845 PM CST...
At 818 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles west of Wilsey, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects and vegetation is
possible.
Locations impacted include...
White City, Dwight, Wilsey, and Parkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 9691 3899 9660 3890 9650 3883 9650
3883 9642 3880 9639 3853 9678
TIME...MOT...LOC 0218Z 221DEG 44KT 3865 9677
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Topeka KS
827 PM CST Thu Mar 5 2026
KSZ022-036-060245-
Geary-Riley-
827 PM CST Thu Mar 5 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GEARY AND SOUTHEASTERN
RILEY COUNTIES THROUGH 845 PM CST...
At 827 PM CST, Doppler radar was tracking a strong thunderstorm near
Ogden, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Manhattan, Junction City, Ogden, Grandview Plaza, St. George, and
Keats.
This includes Interstate 70 between mile markers 300 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 9658 3924 9659 3924 9656 3921 9655
3921 9652 3920 9652 3920 9656 3918 9655
3919 9652 3917 9652 3917 9649 3918 9648
3917 9647 3919 9646 3919 9642 3898 9669
3905 9683 3931 9665
TIME...MOT...LOC 0227Z 211DEG 38KT 3905 9672
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Topeka KS
828 PM CST Thu Mar 5 2026
KSZ022-023-060300-
Pottawatomie-Riley-
828 PM CST Thu Mar 5 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES THROUGH 900 PM CST...
At 828 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Riley, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation is possible.
Locations impacted include...
Riley, Leonardville, Olsburg, Randolph, and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 9637 3920 9683 3930 9696 3935 9696
3957 9687
TIME...MOT...LOC 0228Z 211DEG 38KT 3933 9684
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Topeka KS
830 PM CST Thu Mar 5 2026
KSZ036-038-060300-
Wabaunsee-Geary-
830 PM CST Thu Mar 5 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GEARY AND
NORTHWESTERN WABAUNSEE COUNTIES THROUGH 900 PM CST...
At 830 PM CST, Doppler radar was tracking a strong thunderstorm over
Alta Vista, moving northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects and vegetation is
possible.
Locations impacted include...
Alma, Alta Vista, McFarland, and Volland.
This includes Interstate 70 between mile markers 323 and 334.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 9639 3883 9639 3883 9650 3887 9650
3887 9652 3893 9655 3904 9646 3904 9639
3912 9639 3916 9636 3900 9604 3878 9638
TIME...MOT...LOC 0230Z 217DEG 47KT 3885 9652
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Topeka KS
841 PM CST Thu Mar 5 2026
KSZ021-060315-
Clay-
841 PM CST Thu Mar 5 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAY COUNTY THROUGH 915
PM CST...
At 841 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles east of Longford, moving northeast at 50 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to outdoor objects and vegetation is possible.
Locations impacted include...
Clay Center, Green, and Longford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3953 9710 3947 9696 3930 9696 3913 9720
3913 9725 3918 9734
TIME...MOT...LOC 0241Z 216DEG 43KT 3919 9725
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHThe Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in the town of Corning. Report relayed from emergency management.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316186.